Virginia, 2014

Tornadoes and Hail in Virginia, May 22, 2014

May 22, 2014 · NWS AKQ · 38 events in 17 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and three tornadoes across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and three tornadoes across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 1:08 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 22, 1:08 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT THU MAY 22 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE MID ATLANTIC
TODAY...WITH A COLD FRONT CROSSING THE REGION BY LATE THIS
EVENING. HIGH PRESSURE THEN SLOWLY BUILDS IN FRIDAY INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOR THIS AFTN...SPC HAS PORTIONS OF ERN VA (N AND E OF RIC) AND
THE LWR ERN SHORE IN A SLGT RISK FOR SVR WX. WITH 40-50 KT 0-6 KM
BULK SHEAR...STRONG SFC HEATING...MODERATE INSTABILITY...AND A
CORE OF 50-60 KT WNW MID LEVEL FLO FM THE OH VLY TO THE MID
ATLC...THE THREAT WILL REMAIN FOR A FEW TSTMS WITH DAMAGING WINDS
OR LARGE HAIL THIS AFTN INTO THIS EVENG. MAIN ISSUE WILL BE
COVERAGE...WITH POPS ONLY 20-30% ACRS THE AREA...DUE TO WEAK
FRONTAL FORCING...NO WAA...AND SHORTWAVE ENERGY STAYING MAINLY N
OF THE LOCAL AREA. THE COLD FRNT WILL CROSS THE REGION BY LATE
THIS EVENG. HI TEMPS WILL RANGE THRU THE 80S TO NEAR 90.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AFOREMENTIONED COLD FRONT WILL SINK S OF THE AREA TONIGHT INTO
FRI...ALLOWING NW OR N FLO OF DRIER AIR TO FILTER IN...AS HI PRES
BLDS FM THE UPR MIDWEST SE INTO THE OH VLY. LOWS TONIGHT WILL
RANGE FM THE UPR 50S TO MID 60S. LATER FRI THRU SAT...A WEAK TROF
SFC-ALOFT WILL DROP THRU THE NRN MID ATLC REGION. THIS WILL
PROVIDE NE CNTIES WITH SOME MORE CLOUDINESS...AND COULD TRIGGER
ISLTD PCPN OVR THE LWR MD/VA ERN SHR. OTHRWISE...MOSTLY CLEAR TO
PARTLY CLOUDY FRI THRU SAT. HIGHS ON FRI RANGING THRU THE 70S TO
NEAR 80. LOWS FRI NGT RANGING THRU THE 50S. HIGHS ON SAT IN THE
70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER/SFC HIGH PRESSURE WILL DOMINATE THE EXTENDED PERIOD
FORECAST...RESULTING IN A RETURN TO SLIGHTLY ABOVE NORMAL TEMPS THRU
MID WEEK NEXT WEEK.

AS IS EXPECTED WITH SPLIT/BLOCKY FLOW OVER THE CONUS...MEDIUM RANGE
GUIDANCE CONTINUES TO HAVE MEANINGFUL DIFFERENCES THRU THE EXTENDED
PERIOD. EJECTING FOUR CORNERS CUT-OFF LOW WILL LIFT INTO THE PLAINS
MONDAY...PUSHING HEIGHT RISES EWD. LATEST ECMWF MORE AMPLIFIED WITH
THE ERN CONUS RIDGE THAN ITS GFS COUNTERPART DUE TO DIFFERENCES IN
RESOLVING SHORTWAVE ENERGY OVER SE CANADA. TRENDED FORECAST TOWARD
ECMWF/WPC GUIDANCE BASED ON THE BLOCKY PATTERN. MOISTURE PLUME WILL
BEGIN TO SPREAD EWD FROM THE SRN PLAINS/GULF STATES SUN-TUES.
MEANWHILE...SFC HIGH PRESSURE WILL SLIDE OVER THE MID-ATLANTIC
SUNDAY...LOCATING OFFSHORE MONDAY. RETURN FLOW ON THE BACK SIDE OF
HIGH PRESSURE AND INCREASING MOISTURE WILL PUSH DEWPOINTS INTO THE
LOW-MID 60S TUES-WEDS. EMBEDDED SHORTWAVE ENERGY IN NW
FLOW...INCREASING MOISTURE AND HEIGHT FALLS ALONG THE LEE SIDE OF
THE APPALACHIANS (LEE/THERMAL TROUGH) WILL RESULT IN SLIGHT
CHANCE-LOW END CHANCE POP TUES-WEDS.

NEAR SEASONABLE TEMPS SUN WILL WARM TO SLIGHTLY ABOVE
MON-WEDS...WITH TEMPS GENERALLY IN THE MID-UPPER 80S. OVERNIGHT LOWS
WILL WARM INTO THE LOW-MID 60S MON NIGHT-TUES NIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS AS OF 18Z...WITH SHOWERS/TSTMS STILL WELL OFF TO THE
N/W OF THE LOCAL AREA. ANTICIPATING THAT SOME OF THESE SCATTERED
SHOWERS AND TSTMS WILL DRIFT SOUTH AND/OR DEVELOP OVER VA/MD OVER
THE NEXT FEW HRS. NOT ENOUGH TO INCLUDE "TSRA" IN AT ANY TAF SITE
BUT DID ADD A TEMPO GROUP FOR SHRA AT KRIC/SBY FOR NOW. COULD ALSO
SEE THEM AT KORF/KPHF/KECG THE OTHER SITES ALTHOUGH TIMING EVEN
MORE UNCERTAIN. BRIEF IFR/MVFR CONDITIONS WILL BE POSSIBLE WITH
SHOWERS/TSTMS...MORE LIKELY DUE TO VSBYS THAN CIGS. ALSO...IF ANY
SITE DOES RECEIVE APPRECIABLE RAINFALL...A FEW HRS WORTH OF MVFR/IFR
CIGS/VSBYS WILL BE POSSIBLE BETWEEN 00Z-03/06Z BEFORE A STRONGER
PUSH OF DRIER N/NW FLOW MOVES IN. AFTER 03/06Z...THE N/NW WINDS
SHOULD BRING CLEARING SKIES/VFR CONDITIONS WITH SOME GUSTS BETWEEN
15-20 KTS MOST LIKELY AT KORF/KECG. HIGH PRESSURE PREVAILS
FRI...SOMEWHAT BREEZY NW FLOW WITH GUSTS TO 15-20 KT THROUGH THE
DAY AT KSBY...10-15 KT ELSEWHERE.

HIGH PRESSURE WILL PREVAIL SAT/SUN AND SLIDE OFF THE COAST MON-
TUE. VFR CONDITIONS UNDER MAINLY CLEAR SKIES. SOME INCREASE IN
MOISTURE COULD SEE SOME POTENTIAL FOR REDUCED CIGS/VSBYS 06-12Z IN
PATCHY FOG/LOW CIGS MON/TUE.

&&

.MARINE...
NO HEADLINES EXPECTED THROUGH THIS EVENING AS A WEST FLOW AOB 15 KTS
PROGGED IN BETWEEN S/W'S MOVG ACROSS THE REGION. COLD FRONT CROSSES
THE WATERS TONIGHT. MODELS A BIT MORE AGRESSIVE WITH THE CAA SURGE
BEHIND THE BOUNDARY. THUS...HAVE HOISTED SCA HEADLINE FOR MARGINAL
SCA WINDS (15-20 KTS) ACROSS THE CHES BAY LATE TONIGHT INTO FRI MORN.
HELD OFF ON ANY SCA HEADLINES OVER COASTAL WATERS AS CONFIDENCE NOT
HIGH ATTM. WAVES/SEAS WILL INCREASE DUE TO THE SEVERAL HOUR PERIOD
OF HIGHER WINDS...ALTHOUGH SEAS REMAIN BELOW 5 FT.

NW FLOW (AOB 15 KTS) CONTINUES INTO THE WEEKEND AS HIGH PRS SLOWLY
BUILDS ACROSS THE AREA. FLOW BECOMES SE THEN S BY MONDAY AS THE HIGH
MOVES OFF THE COAST.

&&

.EQUIPMENT...
REPAIR WORK ON THE RADOME IS EXPECTED TO RESUME FRIDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 10 AM EDT FRIDAY FOR
     ANZ630>632-634.

&&

SYNOPSIS...MAS
NEAR TERM...MAS/TMG
SHORT TERM...MAS/TMG
LONG TERM...SAM
AVIATION...LKB
MARINE...MPR
EQUIPMENT...AKQ
Hazardous weather outlook, May 22, 1:24 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT THU MAY 22 2014

MDZ021>025-VAZ049-062>064-071>078-082>086-090-091-094-099-100-231830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
224 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ012>017-030>032-102-VAZ048-060-061-065>070-079>081-087>089-092-
093-095>098-231830-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-
SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
224 PM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA
AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, May 22, 2:01 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT THU MAY 22 2014

VAZ049-062-221945-
GOOCHLAND-LOUISA-
301 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA AND GOOCHLAND
COUNTIES THROUGH 345 PM EDT...

AT 300 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREEN SPRINGS...OR ABOUT 7 MILES NORTHWEST OF LOUISA...MOVING
SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LOUISA AIRPORT...AND...LOUISA
AT 315 PM EDT...MINERAL AT 325 PM EDT...PENDLETON AT 330 PM EDT...
CUCKOO AT 335 PM EDT...FREDERICKS HALL AT 340 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
BRIEF HEAVY DOWNPOURS AND DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3814 7821 3813 7817 3816 7809 3814 7805
      3815 7801 3813 7798 3811 7784 3806 7775
      3803 7774 3801 7769 3775 7780 3805 7828

LBROWN
Special weather statement, May 22, 2:44 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT THU MAY 22 2014

VAZ064-073>075-222030-
CAROLINE-ESSEX-KING AND QUEEN-WESTMORELAND-
344 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTMORELAND...ESSEX...KING
AND QUEEN AND CAROLINE COUNTIES THROUGH 430 PM EDT...

AT 344 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GUINEA...OR ABOUT 9 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT
30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR RAPPAHANNOCK ACADEMY AT 355 PM
EDT...FORT A.P. HILL AT 400 PM EDT...PORT ROYAL AT 405 PM EDT...
SUPPLY AT 415 PM EDT...LORETTO AT 420 PM EDT...CHANCE AT 425 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
BRIEF HEAVY RAINFALL.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3823 7725 3822 7723 3819 7724 3820 7722
      3817 7718 3817 7714 3816 7712 3816 7707
      3821 7705 3819 7691 3793 7699 3810 7754
      3825 7738

ZIMMERMAN

The radar

The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

17 hail, 14 thunderstorm wind, 3 funnel cloud, 3 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Louisa

When
May 22, 2:47 PM EST
Where
Louisa County, 1.76 mi NW of Cuckoo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.970, -77.920

Quarter size hail was reported near Cuckoo.

Hail, Hanover

When
May 22, 3:25 PM EST
Where
Hanover County, 2.14 mi NNW of Hylas
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.730, -77.640

Quarter size hail was reported near Rockville.

Thunderstorm Wind, Henrico

When
May 22, 3:43 PM EST
Where
Henrico County, 3.5 mi N of Short Pump
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.700, -77.610

Several trees were downed in Wyndham.

Hail, Henrico

When
May 22, 3:43 PM EST
Where
Henrico County, 3.5 mi N of Short Pump
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.700, -77.610

Quarter size hail was reported in Wyndham.

Hail, Henrico

When
May 22, 3:45 PM EST
Where
Henrico County, 1.76 mi NE of Beverly Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -77.550

Quarter size hail was reported near English Hills.

Thunderstorm Wind, Westmoreland

When
May 22, 3:50 PM EST
Where
Westmoreland County, Hague
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.070, -76.650

Large tree was downed on a house.

Hail, Henrico

When
May 22, 3:55 PM EST
Where
Henrico County, 2.59 mi WNW of West End Manor
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.670, -77.570

Golf ball size hail was reported in Innsbrook.

Funnel Cloud, Richmond

When
May 22, 3:56 PM EST
Where
Richmond County, 45.27 mi WSW of Wellford
Reported by
Trained Spotter
Coordinates
37.530, -77.470

Funnel cloud was spotted in the vicinity of the Boulevard and Broad Street.

Hail, Henrico

When
May 22, 4:00 PM EST
Where
Henrico County, 0.69 mi S of Dumbarton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -77.500

Quarter size hail was reported near Dumbarton.

Thunderstorm Wind, Richmond

When
May 22, 4:03 PM EST
Where
Richmond County, 42.78 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.560, -77.440

Eight large pane windows were blown out of the NAPA store in the 1600 block of Chamberlayne Avenue.

Thunderstorm Wind, Richmond

When
May 22, 4:05 PM EST
Where
Richmond County, 45.27 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.530, -77.470

Exxon Service Station lost part of its canopy near Broad Street and 17th Street.

Hail, Henrico

When
May 22, 4:05 PM EST
Where
Henrico County, Monument Hgts
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -77.500

Quarter size hail was reported near Westhampton.

Hail, Richmond

When
May 22, 4:07 PM EST
Where
Richmond County, 45.27 mi WSW of Wellford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.530, -77.470

Quarter size hail was reported near Main Street and Belvidere Street.

Hail, Richmond

When
May 22, 4:10 PM EST
Where
Richmond County, 45.27 mi WSW of Wellford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.530, -77.470

Quarter size hail was reported near Chamberlayne Avenue.

Thunderstorm Wind, Caroline

When
May 22, 4:24 PM EST
Where
Caroline County, 0.54 mi W of Whites
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.030, -77.190

Trees were downed.

Hail, Chesterfield

When
May 22, 4:35 PM EST
Where
Chesterfield County, 2.75 mi W of Bermuda Hundred
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.330, -77.330

Quarter size hail was reported near Enon.

Hail, Chesterfield

When
May 22, 4:37 PM EST
Where
Chesterfield County, 2.75 mi W of Bermuda Hundred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.330, -77.330

Quarter size hail was reported near Screamersville.

Funnel Cloud, Chesterfield

When
May 22, 4:40 PM EST
Where
Chesterfield County, 0.88 mi SW of Walthal
Reported by
NWS Employee
Coordinates
37.310, -77.410

Funnel cloud was reported near Exit 58 and Interstate 95.

Thunderstorm Wind, Richmond

When
May 22, 4:40 PM EST
Where
Richmond County, 0.69 mi S of Havelock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.010, -76.830

Trees were downed along Newland Road.

Thunderstorm Wind, Hopewell (C)

When
May 22, 4:42 PM EST
Where
Hopewell (C) County, Hopewell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.300, -77.300

Large power pole was snapped off. Part of a roof was blown off an apartment complex. Few trees were downed.

Thunderstorm Wind, Prince George

When
May 22, 4:44 PM EST
Where
Prince George County, 3.5 mi N of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.270, -77.270

Several trees and numerous limbs were blown down.

Tornado, Prince George

When
May 22, 4:45 PM EST to 4:46 PM EST
Where
Prince George County, 3.53 mi NE of Prince George to 3.02 mi NE of Prince George
Rating
EF0
Path length
0.69 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.260, -77.240

An EF0 tornado briefly touched down northeast of Prince George on Kurnas Lane. The tornado destroyed a shed, snapped trees, and caused minor damage to a home.

Hail, Richmond

When
May 22, 4:48 PM EST
Where
Richmond County, 0.88 mi SE of Warsaw
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -76.760

Quarter size hail was reported near Warsaw.

Thunderstorm Wind, Richmond

When
May 22, 4:48 PM EST
Where
Richmond County, 0.88 mi SE of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.960, -76.760

Tree was downed onto a car.

Hail, Prince George

When
May 22, 4:51 PM EST
Where
Prince George County, 5.66 mi NW of Garysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.310, -77.220

Quarter size hail was reported on Route 10 near Jordan Point.

Heavy Rain, Richmond (C)

When
May 22, 4:54 PM EST
Where
Richmond (C) County, 0.55 mi E of Richmond
Reported by
Trained Spotter
Coordinates
37.550, -77.440

Interstate 95 at Exit 76 was down to one lane due to flooding from the combination of heavy rain and a clogged storm drain.

Hail, Prince George

When
May 22, 4:58 PM EST
Where
Prince George County, 1.79 mi WNW of Disputanta
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.140, -77.260

Half dollar size hail was reported near Disputanta.

Thunderstorm Wind, Essex

When
May 22, 5:02 PM EST
Where
Essex County, 2.18 mi W of Howertons
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.830, -76.940

Numerous trees were downed and snapped.

Hail, Essex

When
May 22, 5:02 PM EST
Where
Essex County, 2.18 mi W of Howertons
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.830, -76.940

Half dollar size hail was reported near Millers Tavern.

Tornado, King and Queen

When
May 22, 5:05 PM EST to 5:06 PM EST
Where
King and Queen County, 0.55 mi E of Powcan to 1.28 mi ESE of Powcan
Rating
EF0
Path length
0.85 mi
Path width
50 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.780, -76.940

An EF0 tornado briefly touched down in the Bruington area. Numerous trees were downed.

Thunderstorm Wind, King and Queen

When
May 22, 5:10 PM EST
Where
King and Queen County, 0.55 mi E of Stevensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.730, -76.920

Two trees were downed on a road.

Tornado, Sussex

When
May 22, 5:20 PM EST to 5:21 PM EST
Where
Sussex County, 1.77 mi NW of Waverly to 1.1 mi W of Waverly
Rating
EF0
Path length
1.38 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.050, -77.100

An EF0 tornado developed just north of Highway 460 and south of Petersburg Road approximately one mile northwest of Waverly. The tornado moved south crossing Highway 460 just north of Waverly. As the tornado tracked across Highway 460, it struck the NAPA auto parts store causing only minor damage. Numerous large trees were uprooted and snapped along Highway 460. Highway 460 was closed for a time due to the downed trees. The tornado continued tracking south to North Church Street causing minor damage to the First Baptist Church. Numerous large trees fell into the neighboring cemetery damaging a number of sites. Continuing south, the tornado tracked along New Street snapping trees and causing minor damage to homes breaking out windows and removing siding. The tornado lifted shortly after crossing Highway 40 on the west side of Waverly.

Hail, Sussex

When
May 22, 5:26 PM EST
Where
Sussex County, 0.55 mi W of Wakefield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.970, -76.990

Quarter size hail was reported at WFO Wakefield.

Thunderstorm Wind, Middlesex

When
May 22, 5:40 PM EST
Where
Middlesex County, 1.09 mi E of Saluda Hummel Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
NWS Employee
Coordinates
37.600, -76.430

Trees were downed onto several campers resulting in major damage.

Funnel Cloud, Franklin (C)

When
May 22, 5:59 PM EST
Where
Franklin (C) County, 1.31 mi WNW of Franklin
Reported by
Storm Chaser
Coordinates
36.680, -76.940

Funnel cloud was reported just northwest of Franklin.

Thunderstorm Wind, Isle of Wight

When
May 22, 6:05 PM EST
Where
Isle of Wight County, 0.89 mi SW of Maynards Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.720, -76.880

Trees were downed.

Thunderstorm Wind, Gloucester

When
May 22, 6:20 PM EST
Where
Gloucester County, 0.69 mi N of Gloucester Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.410, -76.530

Trees and power lines were downed.

Hail, Prince George

When
May 22, 6:48 PM EST
Where
Prince George County, 1.38 mi N of Newville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.200, -77.150

Quarter size hail was reported near Newville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for Virginia, 2014Warnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523836, 523890, 523839, 523840, 523895, 523843, 523908, 523831, 523847, 523915, 523850, 523882, 523845, 523846, 523897, 523860, 523874, 523832, 523942, 523948, 523919, 523967, 523899, 523900, 523856, 524379, 523842, 523926, 523927, 523996, 523844, 523994, 523901, 523940, 523953, 523938, 523862, 523864.